A Fatal Case of Acute Interstitial Pneumonia (AIP) in a Woman Affected by Glioblastoma

ISSN: 2212-3911 (Online)
ISSN: 1574-8863 (Print)


Volume 9, 3 Issues, 2014


Download PDF Flyer




Current Drug Safety

Aims & ScopeAbstracted/Indexed in


Submit Abstracts Online Submit Manuscripts Online

Editor-in-Chief:
Dr. Seetal Dodd
University of Melbourne
Geelong, 3220
Australia


View Full Editorial Board

Subscribe Purchase Articles Order Reprints


A Fatal Case of Acute Interstitial Pneumonia (AIP) in a Woman Affected by Glioblastoma

Author(s): Laura Balzarini, Chiara Mancini and Maurizio Marvisi

Affiliation: Department of Pneumology and Internal Medicine, Istituto Figlie di S, Camillo, Cremona, Italy.

Abstract

This report presents the case of a 67-year-old woman affected by glioblastoma. After a few days of adjuvant therapy with temozolomide and prophylaxis with trimetrophin-sulfamethoxazolo to prevent Pneumocystis Jiroveci, she had progressive and rapid worsening of symptoms with weakness, dyspnea and orthopnea. She had peripheral edema and proximal hyposthenia of the lower limbs. Chest CT showed bilateral ground-glass opacities and laboratory exams revealed hypoxemia and hypocapnia, an initial reduction in platelet and white blood cells, and an elevation of LDH, AST, ALT, and active urinary sediment. Blood cultures, bronchoalveolar lavage (BAL) data and transbronchial biopsy showed no infections, and in particular no evidence of Pneumocystis Jiroveci pneumonia. Histological examination revealed a typical pattern of AIP. She was treated with broad-spectrum antibiotics and high-dose steroids. The symptoms worsened and respiratory failure required mechanical ventilation. The pneumonia was not responsive to medical or invasive care. She died after ten days of hospitalization. At present very little can be found in the literature about lung toxicity caused by temozolomide. This case can be added as a new report describing this risk. The combination therapy with temozolamide and trimetophin-sulfamethoxazolo could have a synergistic action inducing various forms of pulmonary toxicity.

Established Facts: Acute interstitial pneumonia is a common manifestation of lung toxicity caused by drugs. The clinical course is favorable with a good response to corticosteroids.

Novel Insight: This is the first fatal case of lung toxicity caused by Temozolomide. Clinicians must be aware that a combination therapy including trimetophin-sulfamethoxazolo could have a synergistic action in inducing pulmonary toxicity.


Keywords: Acute interstitial pneumonia, desquamative pneumonitis, drugs induced lung disease, temozolamide.

Purchase Online Order Reprints Order Eprints Rights and Permissions

  
  



Article Details

Volume: 9
Issue Number: 1
First Page: 73
Last Page: 76
Page Count: 4
DOI: 10.2174/1574886308666140106154343
Advertisement
Parallel Trade

Related Journals




Webmaster Contact: urooj@benthamscience.org Copyright © 2014 Bentham Science